Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Feel like muscle cramp and pain in buttock. What can be the cause for pain?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I have pain in right buttock. It feels now like a huge horrible muscle cramp. Can't feel any tightness or lumps. My right hip has lost part of its shape. I have had this for about 15 months. It started when I took something very heavy off of my kitchen counter and carried it to the basement. Also, about a month later I slipped getting out of the shower but caught myself before I fell. Since then, the pain moves around. It felt like it was the sciatica but now it feels like it is in a muscle but I don't know for sure. My first orthopedic did an MRI per my request, ordered PT per my request. I also was seeing a chiropractor at the same time. The PT would get my right leg out so it was longer than the left and the chiropractor would put it back. After about 4 or 5 of these sessions, I quit and went to a different orthopedic. He thought it was sciatica and I went to physical therapy for 40 sessions and not much help. My orthopedic then sent me to a pain doctor in December and had a shot in my sciatica. It was horrible. I had so much pain for about 3 to 4 weeks I couldn't see straight.. Then my orthopedic sent me to a specialist, Dr. XXXXXXX Phillips, at Rush Hospital in Chicago. He didn't think that was it after a few leg movements, and tests, and referred me to a pain specialist in Crown Point, IN, Dr. King. The pain specialist then did another shot in sciatic joint and it again caused severe pain about 3 to 4 weeks. It was decided not my sciatic. I then had 3 shots in my facet joints. No horrible pain but no relief from the normal pain. The pain doctor then sent me to a retired chiropractor that has now trained in isometrics. They tried 10's unit and then isometrics. The isometrics triggered horrible pain and I was sent back to the pain doctor, Dr. King, for a piriformis injection. All that did was reflare the horrible pain again. Was sent back to the retired chiropractor after the pain calmed down and started with a light massage and easy isometrics. This also reflared the pain. Was sent back to the pain doctor and he sent me to one of his partners that deals with muscles and sports. First visit he decided the pain was in the glutemus minimus and he gave me many trigger shots in that spot. Oh my goodness, I made it home in my 45 minute drive and the pain came back with a vengence. I again saw the same doctor and he gave me some exercises to do and they are to lift my right leg slowly and lower slowly to the count of 2 minutes and to use a strap. He also said to squat to a count of twenty and the third exercise was to do arches. The arches flared the pain but I kept doing it thinking it would get better. It didn't. The doctor then decided I needed to do more physical therapy and then he could have another set of eyes watching me. I went to physical therapy and she examined me and sent her findings to the doctor and they decided it is fasciitis and I needed to go to another place. I called the doctor to tell him the things I did for the physical therapist flared the pain and it wasn't going away. He increased my pain patch from 5mg to 10mg and it didn't help at all & I was to continue using my muscle relaxer and was told to use my hydrocodone 500 for break out pain. I all ready had break out pain all the time. The pain already had broken out. He also thought I needed to meditate and he sent me to a place way on the west side of Chicago. At this point the doctor wasn't listening to me or my husband as to the pain and the doctor didn't have a clue what was wrong and thought about using a pain block machine that is inserted in your body and connected to your nerves. He called the pain doctor in Crown Point, Dr. King, who told him no on the machine and to prescribe a nerve medicine. I started at 50 mg once a day. We went back to my pain doctor in Crown Point because I was in so much pain again. The Crown Point doctor, Dr. King, thought it could be my hip as to the location of where my pain was. So I had a shot in the hip joint and the doctor says my hip looks great for a 62 year old. I am now on Lyrica 50 for 3 times a day and 10 mg of flexeril three times a day. The more I stand or walk the more pain I have. Sitting will cause my pain to increase but does it slowly. If I lay in my Lazy Boy or in bed, the pain subsides to 0 otherwise it goes 8+. I go back to the pain doctor in a month and if the Lyrica doesn't work he is going to try a shot in my spine. That scares me. Do you have any idea of what this could be.? Sorry this was so long but I have tried a lot of things and nothing works.
Posted Wed, 7 Aug 2013 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Hi, thanks for writing to XXXXXXX

After going through your extensive description, I personally feel that there is nothing wrong in your Lumbar spine (as the MRI was negative) nor your hip joint ( as depicted by Dr.King) .

Looking at your medical history, I attribute your pain to PILL RELATED adverse effect to CRESTOR (Rosuvastatin). Severe muscle pain is said to be one of the side effects of crestor. There looks to be no other underlying cause for your pain except this. So I suggest you to have a blood test - CREATINE PHOSPHO KINASE enzyme estimation to rule out any muscle damage caused by crestor. A high level suggests either injury or stress to the skeletal muscle.

Also, few studies claim benefit with UBIQUINONE (coenzyme Q10) for treating statin induced myalgia's. But you should discuss with your treating doctor before using this compound.

Hope I have addressed your query. Happy to help for any more clarifications.

Good day
Above answer was peer-reviewed by
Follow-up: Feel like muscle cramp and pain in buttock. What can be the cause for pain? 10 hours later
I didn't think with such a small dose of crestor 2.5mg twice a week would cause such a problem. Only one of my other doctors even considered this but when he looked at the dosage said that wouldn't bother you. That is why I had to stop one of my other drugs because of leg pain.
Answered by Dr. K. Naga Ravi Prasad 12 minutes later
Hi, thanks for getting back.

As you rightly said, 2.5mg crestor should not cause such a serious muscle problem (under normal circumstances). But there is no clear cut consensus about the dosage of statins that causes muscle cramps. Also, every individual reacts in a different manner to a particular dose of a drug. So that's the reason why i have advised you CPK estimation to rule out the possiblity of statin induced muscle damage.

Muscle cramps by themselves will not persist for so long time ( years in your case ). So I suspect some other underlying pathology as a cause of muscle pain which needs a detailed investigative workup.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor